South Dakota, 2007

Hail in South Dakota, September 1, 2007

September 1, 2007 · NWS ABR · 1 event in 1 county or zone

An isolated thunderstorm moved through the Fort Pierre area and produced some nickel sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

An isolated thunderstorm moved through the Fort Pierre area and produced some nickel sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Sep 1, 12:37 PM MST, 3 hours 23 minutes earlier.

Area forecast discussion, Sep 1, 12:37 PM MST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
237 PM CDT SAT SEP 1 2007

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT
FORECAST CHALLENGES...FROPA TIMING TONIGHT...THERMAL ADVECTION
PATTERN TOMORROW INTO MONDAY...AND PRECIPITATION CHANCES
TONIGHT...SUNDAY NIGHT AND MONDAY NIGHT.

PRESENTLY...A LEE OF THE ROCKIES SURFACE TROF OF LOW PRESSURE
EXTENDS NORTH/SOUTH ACROSS THE WESTERN DAKOTAS...ALL THE WAY DOWN
INTO SOUTHEAST COLORADO. OVER THIS AREA...SAID BOUNDARY IS SLOWLY
MOVING EAST INTO CORSON AND DEWEY COUNTIES. AHEAD OF THE BOUNDARY
DEWPOINTS ARE STEADY IN THE UPPER 50S TO MID 60S...BUT BEHIND THE
BOUNDARY WARM AND DRY AIR IS SWEEPING INTO THE FAR WESTERN DAKOTAS
WHERE DEWPOINTS ARE DRYING INTO THE 40S. DESPITE THE PRESENCE OF A
WEAK SHORT WAVE ALOFT MOVING OVERHEAD THIS AFTERNOON AND
TONIGHT...ALONG WITH INSTABILITY PUSHING 2000 J/KG AT THE SURFACE
ACROSS PORTIONS OF THE FORECAST AREA...THERE REMAINS A SUBSTANTIVE
CAPPING INVERSION TO OVERCOME AND NOT ENTIRELY CERTAIN THAT ANY
SURFACE-BASED SHOWERS OR THUNDERSTORMS WILL BE ABLE TO GET GOING
ALONG/AHEAD OF THIS SURFACE TROF THIS AFTERNOON OR THIS EVENING.

A COLD FRONT NOTED IN MSAS SURFACE PRESSURE ANALYSIS PRESENTLY
OVER SOUTHERN SASKATCHEWAN WILL BACKDOOR ITS WAY THROUGH THE CWA
OVERNIGHT TONIGHT...AND MAY BE JUST BE ENOUGH OF A SOURCE OF
FOCUS/LIFT TO HELP FORCE A FEW SHOWERS OR THUNDERSTORMS ACROSS THE
FAR EASTERN FORECAST AREA OVERNIGHT...WHERE THE BEST BOUNDARY
LAYER MOISTURE WILL RESIDE. OTHERWISE...THE REMAINDER OF THE SHORT
TERM FORECAST PERIOD IS A GAME OF CAT AND MOUSE WITH RESPECT TO
TRYING TO FIND A SUITABLE SOLUTION FOR WHERE THIS COLD FRONT
ACTUALLY STOPS...WHEN IT BEGINS A NORTHWARD RETREAT AS A WARM
FRONT /CURRENTLY THOUGH TO BE SUNDAY NIGHT AND DURING THE DAY
MONDAY/...AND WHERE IT FINALLY ENDS UP BY MONDAY EVENING AS ITS
LOCATION WILL BRING TO BEAR ON WHETHER OR NOT THE EXTREME NORTHERN
ZONES WILL HAVE ANY POTENTIAL FOR SHOWERS/STORMS MONDAY AFTERNOON
AND OVERNIGHT WHERE THE 700HPA CAPPING THERMAL INVERSION STILL
REMAINS THE WEAKEST IN THE 12Z MODEL SOLUTIONS. LEFT THE
INHERITED POPS/WX GRIDS IN TACT AS MODELS HAVE NOT REALLY CHANGED
TUNES IN THE PAST 12 TO 24 HOURS. LITTLE IN THE WAY OF CHANGE MADE
TO THE MAX/MIN T FORECAST EITHER THIS GO ROUND.

.LONG TERM...TUESDAY THROUGH SATURDAY.
BIGGEST CHALLENGE IN THE EXTENDED DEALS WITH TROFPA AND PCPN
CHANCES THURSDAY.

MODELS ARE PRETTY MUCH STILL IN AGREEMENT ON LONG WAVE TROF
PASSAGE THROUGH THE CWA MID WEEK. HAVE NOTICED THAT THE 06Z GFS
AND 31/12Z ECMWF ARE VERY CLOSE IN SFC FEATURE PLACEMENT. ALSO
NOTICED THAT THE 00Z GFS ENSEMBLE MEMBERS WERE NOW BEGINNING TO
TREND TOWARD A SLOWER SOLUTION...WHICH LINED UP WELL WITH THE
CANADIAN ENSEMBLES AS WELL. IF SECONDARY LOW PRESSURE SYSTEM DOES
INDEED FORM ON TAIL OF TROF PASSAGE...CAN SEE SLOWER SOLN PANNING
OUT. GIVEN THIS...HAVE SLOWED ONSET OF PCPN FOR WEDNESDAY. GIVEN
THAT 7H TEMPS ARE STILL +12C OR HIGHER WEDNESDAY..WOULD HAVE
PREFERRED TO HAVE GONE DRY THE WHOLE TIME...BUT LEFT A LITTLE
WIGGLE ROOM IF MODELS CHANGE AGAIN. MOST OF PCPN SHOULD FALL ALONG
AND BEHIND FRONT...AND CHC POPS ALL CWA WEDNESDAY NIGHT SEEM A
GOOD BET. TIMING END OF PCPN ON THURSDAY WILL BE DIFFICULT...SO
FOR NOW LEFT THURSDAY PCPN GRID ALONE.

TEMP WISE...WITH SLOWER SOLN BEING LEANED TO...DID SOME UPPING OF
TEMPS ON WEDNESDAY AS STRONG SOUTHERLY WINDS WILL CONTINUE TO
BRING GOOD WAA TO THE REGION. ALSO BOLSTERED LOWS JUST A BIT
TUESDAY NIGHT FOR SAME REASONS. COOL HIGH PRESSURE SETTLING IN
BEHIND FRONT STILL LOOKS TO BRING SEASONABLE TO SLIGHTLY BELOW
SEASONABLE TEMPS TO THE REGION HEADING INTO NEXT WEEKEND.

&&

.AVIATION...
VFR CONDITIONS EXPECTED THROUGH TONIGHT ACROSS ALL TAF/TWEB
LOCATIONS. EXPECT MOSTLY MID/HIGH CLOUDS WITH SCT-BKN CIGS GENERALLY
AOA 12000 FT. AN ISO -TSRA ALSO POSSIBLE NEAR THE KMBG/KPIR TAF
SITES LATE THROUGH MID EVENING BEFORE THE THREAT OF AN ISOLATED
SHOWER OR THUNDERSTORM TRANSITIONS EAST TO THE KABR/KATY
TERMINALS. CHANCES FOR PRECIPITATION ARE SO SLIM...HAVE OPTED TO
EVEN LEAVE VCTS MENTION OUT OF THE TAFS WITH THE 18Z PACKAGE.
THERE WILL BE A COLD FRONTAL PASSAGE OVERNIGHT THAT WILL SWITCH
WINDS AROUND AT ALL TAF SITES FROM A SOUTHERLY DIRECTION TO THE NORTH BY
MORNING...AND EVENTUALLY BECOMING AN EAST-SOUTHEAST WIND DURING
THE ON SUNDAY. THERE MAY EVEN BE SOME SCT-BKN STRATUS CLOUDS
TRYING TO WORK DOWN OUT OF NORTH DAKOTA BY SUNRISE. WILL HAVE TO
MONITOR SATELLITE TRENDS LATER TONIGHT FOR STRATUS FORMATION AFTER
06Z.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...DORN
LONG TERM...HINTZ
AVIATION...DORN
Hazardous weather outlook, Sep 1, 4:00 AM MST, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
600 AM CDT SAT SEP 1 2007

MNZ039-046-SDZ004>011-016>023-037-051-021100-
TRAVERSE-BIG STONE-CAMPBELL-MCPHERSON-BROWN-MARSHALL-ROBERTS-
WALWORTH-EDMUNDS-DAY-POTTER-FAULK-SPINK-CLARK-CODINGTON-GRANT-
HAMLIN-DEUEL-HAND-BUFFALO-
600 AM CDT SAT SEP 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A WEAK COLD FRONT WILL BE MOVING ACROSS THE AREA LATE THIS
AFTERNOON AND TONIGHT. THUNDERSTORMS COULD POSSIBLY DEVELOP ALONG
THE FRONT WITH NONE EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE AGAIN POSSIBLE WEDNESDAY AND WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SDZ003-015-033>036-045-048-021100-
CORSON-DEWEY-STANLEY-SULLY-HUGHES-HYDE-JONES-LYMAN-
600 AM CDT SAT SEP 1 2007 /500 AM MDT SAT SEP 1 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A VERY HIGH FIRE DANGER EXPECTED THIS AFTERNOON.
THUNDERSTORMS ARE A SLIGHT POSSIBILITY FOR THIS AFTERNOON MAINLY TO
THE EAST OF THE RIVER. NO SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE AGAIN POSSIBLE WEDNESDAY AND WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

MOHR

The radar

The Rapid City radar (KUDX), 197 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Stanley

When
September 1, 4:00 PM MST
Where
Stanley County, 0.85 mi NW of Ft Pierre
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
44.360, -100.380

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 60863.